MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US S/C & MOD CATH TRL 47/28; HIP INSTRUMENTS : ACETABULAR TRIALS

DEPUY ORTHOPAEDICS INC US S/C & MOD CATH TRL 47/28; HIP INSTRUMENTS : ACETABULAR TRIALS
Catalog Number 205547000
Medical Device Problem Codes Device-Device Incompatibility (2919); Scratched Material (3020)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary
=
> examination of the returned instrument confirmed the complaint.The root cause is attributed to a combination of the damage to the trial cup and the ball bearings on the handle not functioning as intended due to poor cleaning.Depuy considers the investigation closed at this time.Should additional information be received, the information will be reviewed and the investigation will be re-opened as necessary.(b)(4) reports that while inspecting instruments prior to sterilization, it was noticed the size 47 head trial would not stay on the trial handle appropriately.Easy to pull off and not used in surgery and surgery was not delayed.A functional check with the returned trial cup and handle confirmed the complaint; the two mating instruments would not assemble as intended.The complaint sample consisted of (1) 205547000 s/c & mod cath trial 47/28, lot number u4bff1.Review of the as400 found this lot was placed into distribution in 2000 and is 19-years old.Visual analysis found the trial cup is significantly damaged all over including inside the perimeter where the handle assembles to the trial cup.The trial cup exhibits numerous deep gouges, nicks and scratches.The root cause is attributed to a combination of the damage to the trial cup and the ball bearings on the handle not functioning as intended.A search of the complaint database found poor, repeated cleaning over time may be a contributing factor in loss of the handle ball plunger function along with heavy usage.The investigation could not verify or identify any product contribution to the reported event with the information provided.Based on the investigation, the need for corrective action is not indicated.Complaints will be monitored under post market surveillance (b)(4).If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that while inspecting instruments prior to sterilization, it was noticed the size 44, 45, 46, 47, and 48 head trials would not stay on the trial handle appropriately.They are easy to pull off.These were not used in surgery and surgery was not delayed.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: product complaint (b)(4).Investigation summary : examination of the returned instrument confirmed the complaint.The root cause is attributed to a combination of the damage to the trial cup and the ball bearings on the handle not functioning as intended due to poor cleaning.Depuy considers the investigation closed at this time.Should additional information be received, the information will be reviewed and the investigation will be re-opened as necessary.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
S/C & MOD CATH TRL 47/28
Common Device Name
HIP INSTRUMENTS : ACETABULAR TRIALS
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
MDR Report Key9168091
Report Number1818910-2019-108426
Device Sequence Number1801352
Product Code LXH
UDI-Device Identifier10603295084648
UDI-Public10603295084648
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number205547000
Device Lot NumberU4BFF1000
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/20/2019
Initial Date Received by Manufacturer 09/17/2019
Supplement Date Received by Manufacturer11/13/2019
12/30/2019
Initial Report FDA Received Date10/08/2019
Supplement Report FDA Received Date11/13/2019
12/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1